Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Error and stability analysis of boundary methods for elliptic problems with interfaces

Authors: Zi Cai Li and Rudolf Mathon
Journal: Math. Comp. 54 (1990), 41-61
MSC: Primary 65N10; Secondary 65N30
MathSciNet review: 990600
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In boundary methods, piecewise particular solutions are employed to solve a given elliptic equation within subdomains of some region of interest. A boundary approximation is then obtained by satisfying the interior and exterior boundary conditions in a least squares sense. In this paper, we examine convergence, derive error norm bounds for approximate solutions and conduct a stability analysis of the associated algebraic problem. The aim of this analysis is to help choosing good partitions of subdomains. Finally, numerical experiments are carried out for a typical interface problem, demonstrating that very accurate solutions can be obtained while at the same time keeping small the condition numbers of the associated coefficient matrices.

References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz and I. A. Stegun, Handbook of mathematical functions with formulas, graphs and mathematical tables, Dover, New York, 1980. MR 1225604 (94b:00012)
  • [2] A. K. Aziz, M. R. Dorr and R. B. Kellogg, A new approximation method for the Helmholtz equation in an exterior domain, SIAM J. Numer. Anal. 19 (1982), 899-908. MR 672566 (84d:65080)
  • [3] A. K. Aziz, R. B. Kellogg and A. B. Stephens, Least squares methods for elliptic systems, Math. Comp. 44 (1985), 53-70. MR 771030 (86i:65069)
  • [4] F. E. Browder, Approximation by solutions of partial differential equations, Amer. J. Math. 84 (1962), 134-160. MR 0178247 (31:2505)
  • [5] E. W. Cheney, Introduction to approximation theory, McGraw-Hill, New York, 1966. MR 0222517 (36:5568)
  • [6] S. C. Eisenstat, On the rate of convergence of the Bergman-Vekua method for the numerical solution of elliptic boundary value problems, SIAM J. Numer. Anal. 11 (1974), 654-680. MR 0375805 (51:11995)
  • [7] I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, Academic Press, New York, 1980.
  • [8] H. Han, The numerical solution of interface problems in finite element methods, Numer. Math. 39 (1982), 39-50. MR 664535 (83g:65108)
  • [9] R. B. Kellogg, Singularities in interface problems, in Numerical Solution of Partial Differential Equations II (B. Hubbard, ed.), Academic Press, New York, 1971, pp. 351-400. MR 0289923 (44:7108)
  • [10] -, Higher order singularities for interface problems, in The Mathematical Foundations of the Finite Element Method with Application to Partial Differential Equations (A. K. Aziz, ed.), Academic Press, New York, London, 1972, pp. 589-602. MR 0433926 (55:6896)
  • [11] -, On the Poisson equations with intersecting interface, Applicable Anal. 4 (1975), 101-129.
  • [12] Z. C. Li, Numerical methods for elliptic boundary value problems with singularities, Part I: Boundary methods for solving elliptic problems with singularities; Part II: Nonconforming combinations for solving elliptic problems with singularities, Ph.D. thesis, Department of Mathematics and Applied Mathematics, University of Toronto, May 1986. MR 909547
  • [13] -, A note on Kellogg's eigenfunctions of a periodic Sturm-Liouville system, Appl. Math. Letters 1 (1988), 123-126. MR 953369
  • [14] -, A nonconforming combination for elliptic problems with interfaces, J. Comput. Phys. 80 (1989), 288-313. MR 1008390 (90h:65183)
  • [15] Z. C. Li and R. Mathon, Boundary approximation methods for solving elliptic problems on unbounded domains, J. Comput. Phys. (to appear). MR 1067051 (91f:65183)
  • [16] Z. C. Li, R. Mathon and P. Sermer, Boundary methods for solving elliptic problems with singularities and interfaces, SIAM J. Numer. Anal. 24 (1987), 487-498. MR 888746 (88e:65127)
  • [17] S. L. Sobolev, Application of functional analysis in mathematical physics, Transl. Math. Monographs, vol. 7, Amer. Math. Soc., Providence, R.I., 1963.
  • [18] G. Strang and G. J. Fix, An analysis of finite element methods, Prentice-Hall, Englewood Cliffs, N.J., 1973. MR 0443377 (56:1747)
  • [19] R. W. Thatcher, The use of infinite grid refinement at singularities in the solution of Laplace's equation, Numer. Math. 25 (1976), 163-178. MR 0400748 (53:4578)
  • [20] -, On the finite element method for unbounded regions, SIAM J. Numer. Anal. 15 (1978), 466-477. MR 0471378 (57:11112)
  • [21] A. N. Tikhonov and A. A. Samarskii, Equations of mathematical physics, Macmillan, New York, 1973. MR 0165209 (29:2498)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N10, 65N30

Retrieve articles in all journals with MSC: 65N10, 65N30

Additional Information

Keywords: Boundary methods, elliptic boundary value problem, interface, singularity
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society